What effect, if any, does alcohol consumption have on swelling in the legs, ankles and feet? I drink only when I go out for dinner or have guests, typically a cocktail and a glass of wine; no swelling in those instances. However, I noticed that after a few days on vacation, when I drank more than two glasses of wine every night, my lower legs, ankles and feet began to swell. Once I returned home and resumed no daily alcohol consumption, the swelling abated. So, is there a connection?

The physiology of alcohol is complex, with potentially adverse effects on the heart, the liver and on secretion of anti-diuretic hormone. All of these can affect swelling. However, it is entirely possible, and probably more likely, that it is a combination of travel and increased sodium intake that is responsible for your most recent swelling.

Even in healthy young volunteers, alcohol immediately reduces the ability of the heart to squeeze out blood. Usually the heart returns to normal after the alcohol is metabolized, but in some people, the heart dilates over time, resulting in heart failure — swelling in the feet has many causes, but heart failure is one of the biggest concerns.

In the liver, longstanding alcohol use affects the liver’s ability to synthesize proteins. Reduced levels of the blood protein albumin also might cause leg swelling. Both heart and liver effects are very mild except in people who already have disease of these organs.

The role of vasopressin, also called anti-diuretic hormone, is complex. Initial inhibition of ADH leads to an increase in urine production, then an increased level of the hormone, which can lead to water and salt retention and swelling.

Even though there are at least three ways alcohol can lead to or worsen edema, it is likely that it’s simply swelling from sitting and standing too much, which commonly occurs in travel, combined with a greater sodium intake from eating out at restaurants. Sodium content at many restaurants is much higher than if you prepare your own food.

I’ve been dealing with a problem for a very long time. I’d like to have someone tell me how to stop my eyes from tearing and my nose from running every time I go out in the cold weather. I’ve been given pills (Claritin and Benadryl) and sprays (Nasacort, Beconase), and although they help me breathe better, I still fill up with tears and mucus. I’d like to know if you’ve ever run across these symptoms.

These symptoms are not only common, they are nearly universal. One of the body’s protections against cold weather is to increase fluid flow to the eyes and nose, as the cold, dry air evaporates their protective moisture.

Almost everybody has had the experience of a runny nose after being out in the cold, especially when first coming into a warm room. In some people, the normal response is so strong that it becomes very annoying. It’s a type of nonallergic vasomotor rhinitis.

I have had frequent success in prescribing nasal antihistamines, such as azelastine, or an anticholinergic drug like ipratropium, if the treatments you have tried haven’t worked.

Dr. Keith Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu. © 2018 North America Synd., Inc.

0
0
0
0
0

Load comments